It's natural so it must be safe
- Anthony Smith
- Aust Prescr 2002;25:50-1
- 1 June 2002
- DOI: 10.18773/austprescr.2002.048
In her recent book 'The Poison Principle',1 Gail Bell makes a discursive commentary on poisons and poisoners through the ages. After reading the book I realised that almost all the deadly substances she discusses could be classified as 'natural'. Gail Bell clearly separates common poisons from medicines but Paracelsus in the 16th century would not make this distinction. He contended, with some justification, that it was all a question of dose!
Many complementary medicines have a long history of traditional use, and are generally regarded as safe. That is why they are sold through a range of outlets, often without the need for the advice of a health professional. Does this mean that we can make a clear distinction between poisons and medicines, and uncritically accept the mantra 'natural = safe'? Recent examples of previously unsuspected toxicity tell us of the need for continuing vigilance.
Aristolochic acids (found in the plant genus Aristolochia) have recently been shown to cause nephropathy and, probably, renal (urothelial) cancer.2 They should not be, but occasionally are, adulterants in traditional Chinese and other medicines available in Australia. As a safety precaution, the analytical laboratories of the Therapeutic Goods Administration (TGA) reviewed the chemical composition of around 100 herbal products which might have been contaminated by aristolochic acids. The results for the majority of these products were reassuringly negative. However, a small number of products were urgently recalled. Even stricter controls around these 100 herbal medicines have now been put in place.
Immediate toxicity is relatively easy to detect but linking natural substances with outcomes such as cancer is more difficult because of the time between exposure and the onset of symptoms. Without being alarmist, it is perfectly possible to claim that some so-called 'idiopathic' diseases could be the unrecognised results of taking complementary, or prescription, medicines.
Another recent concern is St John's wort (Hypericum perforatum) which some people take for depression.3 The plant contains substance(s) which increase the production of drug metabolising enzymes found in the gut and liver (in particular cytochrome P450 3A44). This may increase the metabolism of some prescription medicines, leading to interactions which result in organ rejection (cyclosporin), worsening of HIV-AIDS (indinavir), inadequate anticoagulation (warfarin) and breakthrough bleeding (combined oral contraceptives).5
Concealment of known potential toxicity is rare, but the requirement for complementary medicines containing guarana to declare their caffeine content on the label has only recently become mandatory. Guarana's 'energising' effects relate to its caffeine content. You probably would not buy a product for yourself or your children with 'added caffeine', but without this important labelling you might not realise that caffeine is what you get with guarana - a 'natural' product.
Reviewing the quality and safety of complementary medicines is the responsibility of the TGA. It is advised by the Complementary Medicines Evaluation Committee (CMEC), a Commonwealth Government committee established in 1997. All complementary medicines included on the Australian Register of Therapeutic Goods (ARTG) are evaluated for quality and safety. Manufacturers and sponsors are only required to 'hold the evidence' for preparations for which minor therapeutic claims are being made. These claims are not routinely evaluated for a listable preparation (a preparation carrying the symbol AustL, with a number, on its packaging). Compounds which make more serious claims (disease prevention, modification or management) are evaluated for efficacy in addition to the mandatory review of safety and quality. If these claims are accepted a registered compound will have AustR, with a number, on its packaging and label.
Good manufacturing practice is comparatively easy to assess and ensure; safety on the other hand is often dependent on the absence of data in any of the worldwide databases. The Adverse Drug Reactions Advisory Committee has a close link to CMEC, and wants to increase reporting of suspected adverse responses to complementary medicines. In Australia, we rely on voluntary reporting from health professionals, many of whom do not yet ask about what patients are taking apart from their prescription drugs.
There is little readily available and reliable information on complementary medicines for health professionals. Free information lines such as the Therapeutic Advisory Information Service* of the National Prescribing Service are helpful, and the recommendations of CMEC are accessible on the TGA web site.†
If 50% of our patients are taking complementary medicines, neither patients nor prescribers can afford to be ignorant. Unbiased education is required for health professionals and consumers alike. Who is to collate and provide it? Perhaps this is a future task for the National Prescribing Service in conjunction with its member organisations?
Email: [email protected]
I thank Dr Fiona Cumming, Director of the TGA Office of Complementary Medicines, and Professor David Roberts, former Chair of CMEC, for helpful advice.
Emeritus Professor Smith is Chair of the Complementary Medicines Evaluation Committee.
Emeritus Professor of Clinical Pharmacology, University of Newcastle, Newcastle, New South Wales